Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Mushy, watery stools, taken Vancomycin, done Clostridium difficile, WBC, O&P in stool test, stool culture, history of diarrhea, IBS

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
Hello, I had a c. diff infection last year that took 3 rounds of Vancomycin to cure. I have suffered from IBS for 25 years. I am a 48 year old female. I had a very bad episode of diarrhea recently and was retested for c. diff, WBC in my stool, as well as for O&P and a stool culture. All were negative but the WBC test came back rare. Should I worry that I have some kind of inflammation in my colon? My gastro doc was not concerned, but since my stools are usually mushy or watery, I can't help but to worry there is something more than IBS happening.
Posted Sat, 21 Apr 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 16 hours later

Thanks for posting your query.

Occasional WBC (White blood cells) in stools is normal and hence you need not worry about that.

By the description given, you most likely have persistent diarrhea, a after effect of intestinal inflammation and antibiotic use.

I would suggest you to avoid milk totally (other than fermented one), take Zinc supplement (20mg) containing multivitamins and probiotics.

Physilium Husk (~3tsps) taken in the night with water will improve your Bristol score and nourish the colon back to health.

I would suggest you to get these drugs prescribed from your treating doctor.

I hope my recommendations are helpful for you.

I will be available for followup queries if any.

Above answer was peer-reviewed by
Follow-up: Mushy, watery stools, taken Vancomycin, done Clostridium difficile, WBC, O&P in stool test, stool culture, history of diarrhea, IBS 1 hour later

Thank you for your recommendations.

My c-diff infection started last July and was resolved by Nov. Would I still be suffering from the antibiotics I used (Vancomycin for the C-diff. and a cephalosporin for the bronchitis?) Wouldn't there be more WBC in my stool specimen if there was inflammation? I have Bentyl but don't use it as I don't feel crampy. Do you think it would help? I don't drink milk. Is cheese a fermented milk product? I do eat cheese.

Thank you very much! XXXXXXX

Answered by Dr. Poorna Chandra K.S 21 hours later

All antibiotics including vancomycin can cause antibiotic induced diarrhoea.

Clostridium difficle diarrhoea is one of the type of antibiotic induced diarrhoea; other being secondary to loss of normal colonic flora.

Inflammatory diarroeas (Ulcerative Colitis, Crohn's) usually have lot of pus cells. So rule them out.

Cheese is a fermented milk product and can be eaten in your case.

Hope this answers your query.

Above answer was peer-reviewed by
Follow-up: Mushy, watery stools, taken Vancomycin, done Clostridium difficile, WBC, O&P in stool test, stool culture, history of diarrhea, IBS 23 hours later

I want to thank you so much for the suggestion of taking psyllium to improve my stool consistency. I have started taking 1 tsp. every night and it has helped a lot. I will increase the amount slowly.

Do you think my c-diff. infection will come back if I take another antibiotic someday. I no longer work in the nursing home where I probably ingested c-diff. spores. It scares me to think if I ever need an antibiotic, I will have to go through having a c-diff. infection again. They are horrible.

What probiotic would you recommend? It seems when I take them, it makes my stools worse, not better.

Does bowel transit time take a while to slow down? Taking a dose of Imodium will slow it down temporarily for a day, but then it goes fast again the next day. My G.I. doc also gave me a prescription for Bentyl, but I don't feel crampy so I don't take it as it is for spasms. Would that slow my bowel down better and for a longer time?

Thank you for all your advice. I really appreciate it.

Gratefully, XXXXXXX

Answered by Dr. Poorna Chandra K.S 5 hours later
Hi again,

C.difficle is present in all health set ups and are harmless unless exposed to antibiotics when they start producing toxins. Antibiotics when used judicially are life saving and one should not be shy of using them when required.

Probiotics come in different numbers and combinations and have been tested by different investigators. The have been marketed in different combinations and under different trade names. So you consult your GI for chosing the same

Imodium should be used only if the increased bowel movements are interferring with your day today activities as impaired motility can slow recovery. Zinc is especially helpful in shortening a diarrhoeal episode and should be used in a dose of 20mg a day.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor